Alert archive / Montana / Lake Wind Advisories in 2011

Lake Wind Advisory 7, NWS Missoula, MT

June 14, 2011Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Jun 14, 2011, 3:03 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Jun 15, 2011, 10:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2011, 3:03 PM MDT (21:03 UTC)
In effect from
Jun 15, 2011, 10:00 AM MDT
Expired
Jun 15, 2011, 9:00 PM MDT
In force
11 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WWUS75 KMSO 142103
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
303 PM MDT TUE JUN 14 2011

MTZ003-150515-
/O.NEW.KMSO.LW.Y.0007.110615T1600Z-110616T0300Z/
FLATHEAD/MISSION VALLEYS-
303 PM MDT TUE JUN 14 2011

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MDT WEDNESDAY
FOR FLATHEAD LAKE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY FOR FLATHEAD LAKE...WHICH IS IN EFFECT FROM 10 AM TO
9 PM MDT WEDNESDAY. 

* IMPACTS/TIMING: MODERATE TO STRONG SOUTHWEST WINDS SHOULD
  DEVELOP OVER FLATHEAD LAKE BY LATE WEDNESDAY MORNING AND PRODUCE
  SIGNIFICANT WAVES INTO WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST WINDS INCREASING TO 15 TO 20 MPH WITH
  GUSTS TO 30 MPH.

* WAVE HEIGHTS: INCREASING TO 1 TO 3 FEET...LOCALLY UP TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
4 follow-up statements
037 
WWUS75 KMSO 150425
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1025 PM MDT TUE JUN 14 2011

MTZ003-151200-
/O.CON.KMSO.LW.Y.0007.110615T1600Z-110616T0300Z/
FLATHEAD/MISSION VALLEYS-
1025 PM MDT TUE JUN 14 2011

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT
WEDNESDAY FOR FLATHEAD LAKE...

A LAKE WIND ADVISORY FOR FLATHEAD LAKE REMAINS IN EFFECT FROM
10 AM TO 9 PM MDT WEDNESDAY. 

* IMPACTS/TIMING: MODERATE TO STRONG SOUTHWEST WINDS SHOULD 
  DEVELOP OVER FLATHEAD LAKE BY LATE WEDNESDAY MORNING AND 
  PRODUCE SIGNIFICANT WAVES INTO WEDNESDAY EVENING. 

* WINDS: SOUTH TO SOUTHWEST WINDS INCREASING TO 15 TO 20 MPH 
  WITH GUSTS TO 30 MPH. 

* WAVE HEIGHTS: INCREASING TO 1 TO 3 FEET...LOCALLY UP TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
789 
WWUS75 KMSO 151129
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
529 AM MDT WED JUN 15 2011

MTZ003-152100-
/O.CON.KMSO.LW.Y.0007.110615T1600Z-110616T0300Z/
FLATHEAD/MISSION VALLEYS-
529 AM MDT WED JUN 15 2011

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 9 PM MDT THIS EVENING FOR FLATHEAD LAKE...

A LAKE WIND ADVISORY FOR FLATHEAD LAKE REMAINS IN EFFECT FROM
10 AM THIS MORNING TO 9 PM MDT THIS EVENING. 

* IMPACTS/TIMING: MODERATE TO STRONG SOUTHWEST WINDS WILL DEVELOP
  OVER FLATHEAD LAKE BY LATE THIS MORNING AND PRODUCE SIGNIFICANT
  WAVES INTO WEDNESDAY EVENING.

* WINDS: SOUTH TO SOUTHWEST WINDS INCREASING TO 15 TO 20 MPH 
  WITH GUSTS TO 30 MPH. 

* WAVE HEIGHTS: INCREASING TO 1 TO 3 FEET...LOCALLY UP TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
837 
WWUS75 KMSO 152016
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT WED JUN 15 2011

MTZ003-160300-
/O.CON.KMSO.LW.Y.0007.000000T0000Z-110616T0300Z/
FLATHEAD/MISSION VALLEYS-
216 PM MDT WED JUN 15 2011

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FLATHEAD LAKE...

A LAKE WIND ADVISORY FOR FLATHEAD LAKE REMAINS IN EFFECT UNTIL
9 PM MDT THIS EVENING. 

* IMPACTS/TIMING: MODERATE TO STRONG SOUTHWEST WINDS ARE EXPECTED
  OVER FLATHEAD LAKE INTO THIS EVENING. SIGNIFICANT WAVES WILL
  OCCUR INTO THIS EVENING.

* WINDS: SOUTH TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS TO 30
  MPH.

* WAVE HEIGHTS: INCREASING TO 1 TO 3 FEET...LOCALLY UP TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON THE LAKE. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
220 
WWUS75 KMSO 160251
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
851 PM MDT WED JUN 15 2011


MTZ003-160400-
/O.EXP.KMSO.LW.Y.0007.000000T0000Z-110616T0300Z/
FLATHEAD/MISSION VALLEYS-
851 PM MDT WED JUN 15 2011

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

THE LAKE WIND ADVISORY FOR FLATHEAD LAKE WILL ALLOW TO EXPIRE AT 9
PM MDT THIS EVENING.




$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Jun 14, 1:44 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 14, 1:44 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
144 PM MDT TUE JUN 14 2011

.DISCUSSION...A VIGOROUS PACIFIC WEATHER SYSTEM WILL MOVE ACROSS
WESTERN MONTANA AND NORTH CENTRAL IDAHO WEDNESDAY AND WEDNESDAY
NIGHT. A VERY COOL AIR MASS IS ASSOCIATED WITH THIS WEATHER SYSTEM
AND WILL RESULT IN SNOW LEVELS LOWERING TO 5500 FEET IN NORTHERN
IDAHO AND NORTHWEST MONTANA AND 6500 FEET IN THE SOUTHWEST MONTANA
AND LEMHI COUNTY BY LATE WEDNESDAY. THE WEATHER SYSTEM IS NOT PACKING
VERY MUCH MOISTURE...SO PRECIPITATION WILL GENERALLY BE ON THE
LIGHT SIDE. HOWEVER...SOME HIGHER TERRAIN AREAS OF THE
KOOTENAI...GLACIER PARK...SWAN...MISSIONS AND BOB MARSHALL AREAS COULD
SEE LOCAL MODERATE AMOUNTS...UP TO 0.30 INCH. IN ADDITION...SOME
LIGHT SNOW IS EXPECTED IN THE HIGHER TERRAIN...POSSIBLY CREATING A
HAZARD TO HIKERS/BACK COUNTRY RECREATIONALISTS AS WELL AS THOSE
TRAVELING OVER HIGHER TERRAIN PASSES AND ROADS. THE WEATHER SYSTEM
WILL ALSO PRODUCE MODERATE WINDS ACROSS WESTERN MONTANA WITH AREAS
LIKE FLATHEAD LAKE IMPACTED BY SIGNIFICANT WAVES.

A VERY COOL TROUGH OF LOW PRESSURE WILL PERSIST INTO THURSDAY WITH
MORE UNSETTLED WEATHER.

ANOTHER SIGNIFICANT UPPER LOW PRESSURE SYSTEM IS EXPECTED TO
DEVELOP OVER THE NORTHERN ROCKIES SATURDAY INTO SUNDAY.
AGAIN...THIS SYSTEM LOOKS QUITE COOL...BUT POSSIBLY MAY PRODUCE
MORE SIGNIFICANT PRECIPITATION.

DUE TO THE VERY COOL CONDITIONS EXPECTED WEDNESDAY INTO THE
WEEKEND...SNOW MELT AND STREAM/RIVER FLOWS SHOULD CONTINUE TO SLOWLY
DECREASE.

MONDAY AND TUESDAY...THE AREA WILL REMAIN UNDER THE INFLUENCE OF
A COOL UPPER LEVEL STORM SYSTEM. THIS IS LIKELY TO CONTINUE THE
SOMEWHAT BELOW NORMAL TEMPERATURES INTO EARLY NEXT WEEK...AS WELL
AS AN ELEVATED CHANCE OF RAINFALL THROUGH THE PERIOD.

&&

.AVIATION...WEAK HIGH PRESSURE AND PARTIAL CLEARING WILL PERSIST
THROUGH THIS EVENING. THE NEXT PACIFIC WEATHER SYSTEM WILL QUICKLY
SHIFT INTO THE AREA LATE TONIGHT AND WEDNESDAY. INITIALLY...THIS
WILL MEAN AN INCREASE IN THE WINDS OVER THE TERRAIN.
HOWEVER...AREAS OF LIGHT RAIN AND HIGHER TERRAIN SNOW SHOULD
DEVELOP OVER PORTIONS OF THE NORTHERN CLEARWATER MTNS AND
NORTHWEST MONTANA WEDNESDAY MORNING. INCREASING MOUNTAIN
OBSCURATION SHOULD ALSO DEVELOP WEDNESDAY.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...BAUCK
LONG TERM....GIBSON
AVIATION...BAUCK

Nearby

Lake Wind Advisories in Montana, 2011Every lake wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.